Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

December 30, 2021Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Dec 30, 2021, 10:08 AM EST for Aiken County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2021, 10:08 AM EST (15:08 UTC)
Expired
Dec 30, 2021, 11:00 AM EST
In force
52 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

County Aiken County, SC

The radar

The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWUS82 KCAE 301508
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
1008 AM EST Thu Dec 30 2021
 
SCZ030-035-037-041-135-136-301600-
Central Orangeburg SC-Barnwell SC-Aiken SC-Calhoun SC-Bamberg SC-
Northwestern Orangeburg SC-
1008 AM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of west central
Calhoun, northeastern Barnwell, northwestern Bamberg, central Aiken
and northwestern Orangeburg Counties through 1100 AM EST...

At 1007 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Williston, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Williston, Blackville, New Ellenton, Aiken State Park, North,
Springfield, Salley, Neeses, Norway, Elko, Cordova, Livingston,
Windsor, Cope, Aiken Gopher Tortoise Heritage Preserve and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3338 8163 3355 8165 3367 8092 3335 8087
TIME...MOT...LOC 1507Z 262DEG 35KT 3344 8154 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Carpenter

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Dec 30, 6:48 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 30, 6:48 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
648 AM EST Thu Dec 30 2021

.SYNOPSIS...
Southwesterly flow will continue pushing very warm conditions
and increasing moisture across the area tonight. A weak front
will sink south on Thursday bringing scattered showers and a few
thunderstorms. A very strong cold front is expected to move
through late in the weekend with numerous showers and
thunderstorms. Much cooler and more seasonable temperatures
arrive early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early This Morning: Line of convection is moving through the
area currently which is producing some gusts up to 30 mph
across the area and locally heavy, albeit quick-moving rain.
Area of stratiform rain trails this convective line so expect
rain to continue into this morning. Some thunderstorms also are
embedded in this convection with a theta-e ridge just ahead of
the line, with a few rumbles of thunder early this morning. As
convection moves east, however, a lack of instability will lead
to it weakening.

Tricky forecast for today with plenty of moisture in place as
the ridge of high pressure has moved offshore. A front will sit
just north of the forecast area today with warm, moist airmass
in place over South Carolina and eastern Georgia. There is a
question as to how much we can destabilize into this afternoon
with some stratiform rain still lingering but HiRes models are
fairly consistent in showing moderate destabilization in the
CSRA at least. As a shortwave moves into the area late this
afternoon, expect convection to redevelop over the area. With
deep layer shear approaching 50 knots, this will lead to at
least a marginal risk of severe weather today. Storm relative
helicity is expected to decrease into the afternoon as
hodographs indicate more speed shear over the area which would
favor isolated damaging wind gusts as the main severe threat.
While lapse rates remain unimpressive, it will still be
something to watch late this afternoon into the evening. Any
convection that does develop will be an efficient rain producer
with PWATs well above normal around 1.5 to 1.6 inches. While
we've been pretty dry recently compared to normal, there is the
potential for some training with the flow parallel to the
boundary today which may lead to a low end flooding risk, mainly
in poor drainage areas. Rain rates so far this morning have
been around a quarter of an inch per hour which should not
cause many issues today but it is something to keep an eye on as
well. Tonight, showers will taper off as instability weakens
and the shortwave pushes to the east of the area

Temperatures today remain well above average with southwest flow
over the area, even with increased shower activity and mostly
cloudy to overcast skies. Highs will be in the mid to upper 70s
once again with lows tonight a bit cooler but still in the upper
50s to low 60s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
A pocket of drier air will be over the forecast area on Friday
morning, in the wake of departing shortwave energy with PWATs less
than 1 inch. However, persistent deep southwesterly will allow for
moisture advection back into the area through the afternoon as PWATs
rise back to around 1.5 inches (around 200-250 percent of normal).
Weak instability will develop through the day with generally little
forcing limited to warm advection isentropic lift. However, this
should be enough to provide increasing chances of showers and
thunderstorms during the afternoon into early evening hours,
favoring the western Midlands and CSRA. Overall severe chances
appear low with best forcing and instability to the west. Chances of
rain should decrease Friday night as stronger southerly flow
develops and pushes the diffuse boundary northward along with the
better isentropic lift.

Temperatures will remain anomalously high with persistent
southwesterly flow and some warm advection as the upper ridge builds
in response to a deepening high amplitude upper trough over the
western part of the country. Expect highs in the mid to upper 70s
and overnight lows Friday night will be very warm in the 60s given a
strong low level jet and cloud cover.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The extended forecast will feature a pattern change from the very
warm, humid and unsettled conditions we have experienced over the
past week to a much cooler and drier pattern next week. Operational
models continue to show some run to run consistency issues regarding
the eastward progression of a highly amplified upper trough and
associated cold front. However, the GFS/EC do seem to be converging
to a solution with one another that is a bit slower than previous
runs.

Saturday, the forecast area will be well within the warm sector
characterized by strong southwesterly flow with the upper ridge axis
shifting a bit to the east as a strong low pressure system develops
over the southern Plains and lifts northeastward into the Tennessee
Valley. The surface low will be lifting northeastward along the cold
front which will be oriented nearly parallel to the southwesterly
flow aloft meaning it will be slow to push eastward and this will
keep the bulk of precipitation to our west through Saturday night.
Increasing southwesterly flow on Saturday ahead of the approaching
trough and front will yield very warm temperatures and potential
record highs with highs in the upper 70s to possibly lower 80s and
MOS guidance continues to trend warmer the past few runs and will
plan to go above NBM guidance for highs.

Chances of rain will increase late Saturday night with the best
chance of rain expected on Sunday as the upper trough approaches and
pushes the cold front into the region. Strong to severe storms
cannot be ruled out and given the latest timing of the operational
models, there are several ingredients coming together to support
that possible threat. A very strong 850mb jet is forecast to develop
over the region Saturday night and continuing through Sunday with
values exceeding 50-55 knots. Forecast instability is expected to be
weak to moderate combined with the very strong kinematics and low
level forcing associated with the cold front also coinciding with
large scale ascent associated with the upper trough. This will be
something to monitor over the next couple of days and could evolve
into a potential widespread severe event. Categorical pops through
the day Sunday followed by decreasing pops Sunday evening as the
upper trough axis swings across the Carolinas and the cold front
pushes off the coast. Strong cold advection behind the front
combined with a very strong low level wind field will likely support
wind gusts in excess of 30 mph and at a minimum a Lake Wind Advisory
will likely be required.

Monday will be much colder with cool high pressure building over the
forecast area in the wake of the front. Highs will be about 15-20
degrees colder than Sunday despite mostly sunny skies. Strong
radiational cooling conditions expected Sunday night with
temperatures dropping into the 20s to lower 30s. A gradual
moderating trend in temperatures is expected through mid week with
more of a zonal westerly 500mb flow and air mass modification.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Showers and low CIGs leading to restrictions at all terminals.

Rain moving through the area early this morning which is leading
to periods of mostly MVFR VSBYs with MVFR CIGs as well. Rain
will begin to taper off over the next few hours with lingering
MVFR CIGs. By this afternoon, expect the MVFR CIGs to break with
additional convection developing. While confidence in exact
placement is low at this point, thunderstorms will develop
across the area which are expected to impact all terminals this
afternoon with highest confidence in associated restrictions at
AGS/DNL/OGB. Any storms should diminish shortly after sunset.
With plenty of moisture in the low levels tonight, expect
widespread IFR CIGs/VSBYs developing after midnight. Winds
today remain out of the southwest with gusts between 15 to 20
knots (outside of any thunderstorms).

EXTENDED AVIATION OUTLOOK...Restrictions are possible
through Sunday as a stalled frontal system remains across the
region. A potent cold front will cross the region Sunday with
potential to produce strong and gusty winds along with
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Dec 30, 4:24 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
424 AM EST Thu Dec 30 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-310930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
424 AM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A front moves into the area today with widespread showers and
scattered embedded thunderstorms redeveloping by this afternoon. A
few storms may be strong to severe, producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong cold front will move through on Sunday, and will be
accompanied by numerous showers and embedded thunderstorms. There is
the potential for a severe weather event to occur, but there is
still uncertainty in the exact strength/timing of the system.

Breezy conditions are expected Sunday through Monday, and Lake Wind
Advisories could be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 30, 10:08 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1008 AM EST Thu Dec 30 2021

SCZ030-035-037-041-135-136-301600-
Central Orangeburg SC-Barnwell SC-Aiken SC-Calhoun SC-Bamberg SC-
Northwestern Orangeburg SC-
1008 AM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of west central
Calhoun, northeastern Barnwell, northwestern Bamberg, central Aiken
and northwestern Orangeburg Counties through 1100 AM EST...

At 1007 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Williston, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, Blackville, New Ellenton, Aiken State Park, North,
Springfield, Salley, Neeses, Norway, Elko, Cordova, Livingston,
Windsor, Cope, Aiken Gopher Tortoise Heritage Preserve and Edisto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3338 8163 3355 8165 3367 8092 3335 8087
TIME...MOT...LOC 1507Z 262DEG 35KT 3344 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Carpenter

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:55 AM ESTSpecial Weather StatementCAEAiken50 min
Dec 30, 10:55 AM ESTSpecial Weather StatementCAEOrangeburg50 min
Dec 30, 11:48 AM ESTSpecial Weather StatementCAEDorchester27 min
Dec 30, 1:04 PM ESTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Orangeburg41 min
Dec 30, 1:12 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick22 min
Dec 30, 3:32 PM ESTSpecial Weather StatementCAEBamberg, Orangeburg58 min
Dec 30, 3:59 PM ESTSpecial Weather StatementCAEBamberg31 min
Dec 30, 4:25 PM ESTSevere Thunderstorm WarningCAEBarnwell50 min
Dec 30, 2:04 PM ESTSpecial Weather StatementCAERichmond41 min
Dec 30, 3:53 PM ESTSpecial Weather StatementCAEBurke52 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.